Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 92, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 8, 2002, 7:25 PM CDT for Thomas County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 2002, 7:25 PM CDT (00:25 UTC)
- Expired
- Aug 8, 2002, 8:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Thomas County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 8:00 PM CDT | Thunderstorm Wind 60 E | Gem, KS | Power poles down |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3194 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
209 WUUS53 KGLD 090025 SVRGLD KSC193-090130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 725 PM CDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 830 PM CDT * AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER COLBY...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MINGO AT 735 PM CDT GEM AT 745 PM CDT HALFORD AT 750 PM CDT REXFORD AT 810 PM CDT MENLO AT 815 PM CDT ANOTHER LOCATION IN THIS WARNING IS...LEVANT. STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:40 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Aug 8, 2:40 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 140 PM MDT THU AUG 8 2002 FORECAST CHALLENGES INCLUDE RAIN CHANCES AND TEMPERATURES. TONIGHT...LOW/MID LEVEL THETA-E RIDGE AXIS EXTENDS ACROSS THE ERN ZONES BUT WITH NO APPARENT LOW LEVEL BOUNDARIES TO FOCUS CONVECTION ON UNTIL LATE WHEN THE COLD FRONT ENTERS ERN CO/FAR NWRN KS. WITH MOISTURE AND DYNAMIC FORCING INDICATED WITH INCLUDE CHANCE POPS. FRIDAY...THE COLD FRONT SLOWLY SAGS SWRD ACROSS THE SERN ZONES BY LATE AFTERNOON. LOW LEVEL CONVERGENCE ALONG THE FRONT AND RICH THETA-A AIR SHOULD AID IN PRODUCING ANOTHER CHANCE OF THUNDERSTORMS IN THE AFTERNOON. GUIDANCE TEMPERATURES LOOK TOO COOL BASED ON FORECAST 850 MB TEMPERATURES. WILL CONTINUE TSTMS INTO THE EVENING HOURS ACROSS MOST ZONES. SATURDAY...NWLY FLOW ALOFT WILL PREVAIL WITH LOW LEVEL UPSLOPE SELY WINDS AND A THETA-E RIDGE AXIS ACROSS THE SRN ZONES. BASED ON CONVECTIVE PARAMETERS...WILL GO WITH A CHANCE OF TSTMS DURING THE AFTERNOON/EVENING HOURS. GUIDANCE HIGHS AGAIN LOOK TOO COOL. SUNDAY...NWLY FLOW ALOFT CONTINUES WITH A WEAK LOW LEVEL CONVERGENCE AXIS ACROSS THE WRN ZONES. HOWEVER...WITH LIMITED MOISTURE WILL LEAVE OUT MENTION OF TSTMS. HIGHS NEAR NORMAL LOOK GOOD BASED ON 850 MB TEMPERATURE PROGS. MONDAY-THURSDAY...A STRONG S/WV TROF SWEEPS EWRD ACROSS THE NRN PLAINS ON MONDAY SENDING A VIGOROUS COLD FRONT ACROSS OUR AREA EARLY MONDAY. WILL KEEP MONDAY DRY WITH LIMITED MOISTURE AND STABILIZATION BEHIND THE COLD FRONT. PROGGED AVN 850 MB TEMPERATURES NEAR 16C WOULD KEEP HIGHS IN THE 70S MONDAY. DRY NWLY FLOW TUE-THU...SO WILL KEEP THESE DAYS DRY WITH A WARMING TREND. .GLD...NONE. RUBIN
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.